Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 249, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 27, 2017, 7:02 PM CDT for 4 counties in Missouri. It was in force for 43 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2017, 7:02 PM CDT (00:02 UTC)
- Expired
- May 27, 2017, 7:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Douglas County, MO, Texas County, MO, Webster County, MO, Wright County, MO
The radar
The Springfield radar (KSGF), 77 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 7:11 PM CDT | HAIL 1 | Hartville, MO | |
| May 27, 7:15 PM CDT | TSTM WND DMG | Ava, MO | NUMEROUS TREES DOWN AROUND AVA AREA. ONE TREE ON A CAR. |
| May 27, 7:18 PM CDT | HAIL 1 | 1 Ne Ava, MO | QUARTER SIZE HAIL IN AVA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 7:01 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 0.0 hours before the alert went out and 339 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3385 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1096 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 2.5
- Supercell composite
- 15.1
The text
As transmitted.
671
WUUS53 KSGF 280002
SVRSGF
MOC067-215-225-229-280045-
/O.NEW.KSGF.SV.W.0249.170528T0002Z-170528T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
702 PM CDT SAT MAY 27 2017
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Southeastern Webster County in southwestern Missouri...
Douglas County in southwestern Missouri...
Wright County in southwestern Missouri...
Southwestern Texas County in south central Missouri...
* Until 745 PM CDT
* At 702 PM CDT, a severe thunderstorm was located near Mansfield, or
8 miles north of Ava, moving east at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Mountain Grove... Ava...
Cabool... Seymour...
Mansfield... Dawson...
Norwood... Hartville...
Duncan... Diggins...
Huggins... Brushyknob...
Graff... Gentryville...
Rome... Vanzant...
Squires... Goodhope...
Drury... Dogwood...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3681 9289 3730 9292 3736 9207 3680 9210
TIME...MOT...LOC 0002Z 265DEG 51KT 3708 9267
HAIL...1.00IN
WIND...60MPH
$$
Burchfield2 follow-up statements
557
WWUS53 KSGF 280023 RRA
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
723 PM CDT SAT MAY 27 2017
MOC067-215-225-229-280045-
/O.CON.KSGF.SV.W.0249.000000T0000Z-170528T0045Z/
Webster MO-Douglas MO-Wright MO-Texas MO-
723 PM CDT SAT MAY 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN WEBSTER...DOUGLAS...WRIGHT AND SOUTHWESTERN TEXAS
COUNTIES...
At 722 PM CDT, a severe thunderstorm was located over Mountain Grove,
moving east at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Mountain Grove... Ava...
Cabool... Seymour...
Mansfield... Dawson...
Norwood... Hartville...
Duncan... Diggins...
Huggins... Brushyknob...
Graff... Gentryville...
Rome... Vanzant...
Squires... Goodhope...
Drury... Dogwood...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 200 AM CDT for south central
and southwestern Missouri.
LAT...LON 3681 9289 3730 9292 3736 9207 3680 9210
TIME...MOT...LOC 0022Z 265DEG 51KT 3711 9230
HAIL...1.00IN
WIND...60MPH
$$
Burchfield528
WWUS53 KSGF 280035
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
735 PM CDT SAT MAY 27 2017
MOC225-280044-
/O.CAN.KSGF.SV.W.0249.000000T0000Z-170528T0045Z/
Webster MO-
735 PM CDT SAT MAY 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WEBSTER COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 200 AM CDT for south central
and southwestern Missouri.
LAT...LON 3681 9289 3707 9290 3707 9269 3736 9207
3680 9210
TIME...MOT...LOC 0034Z 265DEG 51KT 3713 9207
$$
MOC067-215-229-280045-
/O.CON.KSGF.SV.W.0249.000000T0000Z-170528T0045Z/
Douglas MO-Wright MO-Texas MO-
735 PM CDT SAT MAY 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR DOUGLAS...SOUTHEASTERN WRIGHT AND SOUTHWESTERN TEXAS COUNTIES...
At 734 PM CDT, a severe thunderstorm was located over Cabool, or 10
miles east of Mountain Grove, moving east at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Mountain Grove... Ava...
Cabool... Mansfield...
Norwood... Brushyknob...
Gentryville... Rome...
Vanzant... Squires...
Goodhope... Drury...
Dogwood... Bendavis...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 200 AM CDT for south central
and southwestern Missouri.
LAT...LON 3681 9289 3707 9290 3707 9269 3736 9207
3680 9210
TIME...MOT...LOC 0034Z 265DEG 51KT 3713 9207
HAIL...1.00IN
WIND...60MPH
$$
BurchfieldWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 6:41 PM CDT, 21 minutes earlier.
Area forecast discussion, May 27, 6:41 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
641 PM CDT Sat May 27 2017
.SHORT TERM...(This evening through Sunday)
Issued at 252 PM CDT Sat May 27 2017
Convection has been ongoing across the area for a couple of hours
now. Surface boundary extends from southern Illinois across
southern Missouri to a surface low over north-central Oklahoma.
The environment is extremely unstable with SBCAPE from our 18z
sounding over 5000 J/kg and 0-6km shear at around 50 kts. This
initial round is starting to become more linear with outflow
pushing the boundary southward.
The second round looks to be developing both in southeast Kansas
and northeast Oklahoma per SPC discussions. Will need to monitor
this closely as models...such as the HRRR...are tending to keep
the convection tied to the surface boundary. If this were to
materialize...would need to monitor for training of cells and
locally heavy rainfall along this east-west boundary.
Surface front will begin to push through the area during the
morning hours on Sunday. Rain should be out of all but south-
central Missouri by Sunday afternoon.
.LONG TERM...(Sunday Night through Saturday)
Issued at 252 PM CDT Sat May 27 2017
The upper level system then remains across the northern Great
Lakes region through Tuesday before an upper level ridge over the
western states begins to push it eastward. This will keep us in
northwest flow for the first half of the forecast period. Monday
and Tuesday should be dry but conditions will become unsettled
from Wednesday on.
By Thursday...an upper level trough begins to move out of the
desert southwest which will once again increase our rain chances.
Temperatures during the period will be at or slightly above
seasonal normals with highs in the 70s and 80s and lows in the 50s
and 60s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 630 PM CDT Sat May 27 2017
Second round of convection currently moving through the
area...mainly affecting KSGF/KJLN at this time but will be
affecting KBBG within the next hour or so. The main front should
start to pass through the area after 08z. The front will bring an
end to the thunderstorms but ceilings should lower to MVFR/IFR for
most the morning hours. Ceilings should begin to lift to VFR
after 18z.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Sunday morning for MOZ055>058-066>071-
077>083-088>098-101>106.
KS...Flash Flood Watch through Sunday morning for KSZ073-097-101.
&&
SHORT TERM...Gaede
LONG TERM...Gaede
AVIATION...GaedeHazardous weather outlook, May 27, 4:24 PM CDT, 2 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 424 PM CDT Sat May 27 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-282130- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 424 PM CDT Sat May 27 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Elevated Tornado risk. Significant Hail risk. Significant Thunderstorm wind damage risk. Elevated Flooding risk. Significant Lightning risk. DISCUSSION... Strong to severe storms will continue to impact the Ozarks late this afternoon into tonight as very strong instability and wind shear remain in place ahead of a surface boundary. The potential exists for supercell thunderstorms as storms initially begin to develop. If these supercells do form, hail up to the size of baseballs, damaging winds, and tornadoes will all be possible. The storms will eventually become more linear in nature as the cold pool develops and will become capable of producing widespread damaging wind gusts. Gusts over 75 mph will be possible. Tornadoes will also be possible with any portions of the line which bow towards the east. This has the potential to produce power outages. Along with the risk for severe thunderstorms, frequent lightning and locally heavy rainfall can be expected. Localized flooding of low water crossings will be possible where the heavier rainfall occurs. A Flash Flood Watch is in effect through 7 AM Sunday. Localized rainfall amounts of up to 4 inches will be possible if training storms develop. Those with outdoor plans tonight are urged to pay close attention to the weather and have a plan in place to move to a sturdy shelter when severe weather threatens. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A few lingering strong to severe storms will impact portions of south central Missouri Sunday morning before the system moves completely through the region. Large hail and damaging winds will be the primary concern. The next chance of storms comes towards the end of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed in the next three hours for the entire area. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Gaede
In the hours before
Local storm report, May 27, 6:50 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
650 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM TSTM WND DMG 1 S REPUBLIC 37.11N 93.48W
05/27/2017 GREENE MO TRAINED SPOTTER
SECOND WIND GUST MEASURED 63 MPH. POWER
STILL OUT IN SOUTH REPUBLIC. LOW LYING AREAS
STARTING TO FLOOD. MANY BRANCHES DOWN.
&&
TEOLocal storm report, May 27, 6:51 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
651 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM FLASH FLOOD 1 S REPUBLIC 37.11N 93.48W
05/27/2017 GREENE MO TRAINED SPOTTER
LOW LYING AREAS STARTING TO FLOOD.
&&
TEOLocal storm report, May 27, 6:56 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
656 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM TSTM WND DMG 1 S NIXA 37.03N 93.29W
05/27/2017 CHRISTIAN MO TRAINED SPOTTER
SLEEPY HOLLOW SUBDIVISION IN NIXA CHRISTIAN
COUNTY...NUMEROUS POWER OUTAGES...LOTS OF
TREE DAMAGE AND LAWN ITEMS BLOWN AROUND ON
TRACKER RD.
&&
TEOLocal storm report, May 27, 6:59 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
659 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL FLEMINGTON 37.80N 93.50W
05/27/2017 E1.50 INCH POLK MO TRAINED SPOTTER
FLEMINGTON AREA POLK COUNTY...FIRE REPORTS
PING PONG BALL SIZED HAIL...
&&
TEOLocal storm report, May 27, 7:00 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
700 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM TSTM WND DMG 2 N PIERCE CITY 36.97N 94.00W
05/27/2017 LAWRENCE MO EMERGENCY MNGR
LARGE TREE DOWN BLOCKING HWY 97 2 MILES
NORTH OF PIERCE CITY IN LAWRENCE COUNTY
BLOCKING HWY NORTH AND SOUTH.
&&
TEOLocal storm report, May 27, 7:02 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
702 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL CASSVILLE 36.68N 93.87W
05/27/2017 E1.00 INCH BARRY MO EMERGENCY MNGR
QUARTER SIZE HAIL ON HWY 248 AND FR 1155 NE
OF CASSVILLLE.
&&
TEOThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:21 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Jasper, Lawrence | 39 min |
| May 27, 7:25 PM CDT | Flash Flood Warning | SGF | Barry, Christian, Lawrence, McDonald, Newton, Stone and 1 more | 5 hr |
| May 27, 7:28 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Christian, Douglas, Lawrence, McDonald, Newton and 2 more | 62 min |
| May 27, 7:28 PM CDT | Tornado Warning | SGF | Douglas, Howell | 32 min |
| May 27, 7:30 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Howell, Ozark, Texas, Wright | 60 min |
| May 27, 7:48 PM CDT | Tornado Warning | SGF | Howell, Oregon, Shannon | 27 min |
| May 27, 7:59 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Oregon, Shannon, Texas | 61 min |
| May 27, 8:01 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Lawrence, Newton | 30 min |
| May 27, 8:20 PM CDT | Flash Flood Warning | SGF | Barry, Douglas, McDonald, Ozark, Stone, Taney | 4 hr |
| May 27, 8:23 PM CDT | Severe Thunderstorm Warning | SGF | Barry, McDonald, Newton, Stone, Taney | 52 min |
| May 27, 9:22 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Stone | 38 min |
| May 27, 9:34 PM CDT | Flash Flood Warning | SGF | Stone, Taney | 6 hr |
| May 27, 9:50 PM CDT | Severe Thunderstorm Warning | SGF | Ozark, Taney | 40 min |
| May 27, 10:21 PM CDT | Areal Flood Warning | SGF | Barry, Christian, Greene, McDonald, Stone, Taney | 12 hr |
| May 27, 11:49 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 56 min |
| May 28, 12:04 AM CDT | Areal Flood Warning | SGF | Douglas, Howell, Oregon, Ozark, Shannon | 12 hr |
| May 28, 12:39 AM CDT | Severe Thunderstorm Warning | SGF | Barton, Dade, Jasper, Lawrence, Newton | 51 min |
| May 28, 8:12 AM CDT | River Flood Warning | SGF | Cedar | 35 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.